MAUDE Adverse Event Report: MEDICAL COMPONENTS, INC. 2.6F X 50CM DUAL VASCU-PICC

MEDICAL COMPONENTS, INC. 2.6F X 50CM DUAL VASCU-PICC
Model Number MD17012601
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/09/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Our investigation is ongoing.A follow up report will be submitted when the investigation is complete.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Lue picc placed a month ago with multiple vascular access team (vat) consults due to no blood return on red lumen.Six doses of alteplase instilled over eight days, first few restored patency but today, after two unsuccessful doses of alteplase vat registered nurse (rn) reported that she placed l-cysteine in line even though no incompatible medications were infusing or have been infusing in the last several days.Assessment: requested x-ray of entire line path (last x-ray was done three days ago) and compared with previous images, the last image that showed that line was completely intact.The most recent two images showed an "unusual" "bulge" in line, near axillary region.Today, image shows a clear large tear in line near axilla.At bedside, assessed site under dressing and found drainage on the biopatch from the backflow / leakage.Resolution: always rule out a mechanical issue with line if occlusion issues continues despite alteplase tx.R/o mechanical issues by 1) taking down dressing to evaluate site 2) get a current x-ray of entire le path and compare images.No lcysteine needed if no incompatible medications infused.Ruptured picc line noted after removal due to repeated occlusion and x-ray imaging.Removed from patient, no harm to patient.
 
Additional Manufacturer Narrative
The device involved in the incident was not returned for evaluation and no photographs were provided.Requests for additional information were unsuccessful.The contract manufacturer conducted a review of the manufacture records for the lot number reported.Their investigation revealed the device was manufactured and inspected according to specification with no non-conformances or abnormalities.The manufacturing process includes a 100% leak test performed as a last step in the process.This test would have detected any leaks, holes, or weak spots if it had existed at the time of manufacture.Without an evaluation of the device a root cause cannot be determined.The information provided in the incident report indicated there were multiple issues of patency/flow issues resulting in the use of "six doses of alteplase instilled over eight days".Excessive external pressure applied to the lumen by flushing against resistance may be a contributing factor for this type of failure.The instruction for use (ifu) includes common complications: catheter occlusion, damage/fracture of catheter, and thrombosis.Catheter maintenance section includes the following."a running infusion should be maintained at all times to ensure patency.A lock may be substituted for an infusion.The extension tube must not be clamped and then released after locking.This can cause blood to be aspirated back into the catheter lumen and result in a blocked catheter." the ifu also include the following warnings and precautions: * if resistance is encountered to aspirating or flushing, the lumen may be partially or completely occluded.Warning: do not flush against resistance.*small syringes will generate excessive pressure and may damage the catheter.The use of 10cc or larger syringes are recommended.* do not use infusion equipment which can exceed the working pressure of 1.0bar max/750mmhg (15.5 psi).* only use infusion equipment complying with standards, which do not exceed a shut-off pressure of 1.0bar.* bolus injections should be slow and must not exceed the maximum bolus pressure of 1.2bar/900mmhg (17.4 psi).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.6F X 50CM DUAL VASCU-PICC
Common Device Name
VASCU-PICC
Manufacturer (Section D)
MEDICAL COMPONENTS, INC.
1499 delp drive
harleysville PA 19438
Manufacturer (Section G)
MEDICAL COMPONENTS, INC.
1499 delp drive
harleysville PA 19438
Manufacturer Contact
lynn winkler
1499 delp drive
harleysville, PA 19438
2152564201
MDR Report Key19351877
Report Number2518902-2024-00040
Device Sequence Number20690901
Product Code LJS
UDI-Device Identifier00884908146493
UDI-Public00884908146493
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K102966
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Expiration Date02/01/2026
Device Model NumberMD17012601
Device Catalogue NumberMD17012601
Device Lot NumberMQZP630
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/20/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/20/2024
Supplement Report FDA Received Date06/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/07/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age5 MO
Patient SexFemale